Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 157, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2009, 5:14 PM CDT for 5 counties in Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 17, 2009, 6:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:36 PM CDT | HAIL 0.88 | 2 Se Meade, KS | |
| Jun 17, 5:36 PM CDT | HAIL 0.88 | 2 Sse Meade, KS | |
| Jun 17, 5:36 PM CDT | HAIL 1 | 1 E Meade, KS | QUARTER SIZED HAIL AND 6 INCH TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2466 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 172214 SVRDDC KSC025-057-069-119-175-172315- /O.NEW.KDDC.SV.W.0157.090617T2214Z-090617T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 514 PM CDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS. SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS. MEADE COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 615 PM CDT * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF MEADE STATE PARK...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... MEADE STATE PARK... MEADE... FOWLER... MINNEOLA... RURAL RESIDENCES OF MEADE...NORTHWESTERN CLARK...SOUTHEASTERN GRAY...SOUTHEASTERN SEWARD AND SOUTHWESTERN FORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS. && LAT...LON 3764 10029 3746 9991 3699 10016 3700 10078 TIME...MOT...LOC 2214Z 220DEG 26KT 3718 10035 $$ 01
2 follow-up statements
000
WWUS53 KDDC 172247
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT WED JUN 17 2009
KSC025-057-069-119-172315-
/O.CON.KDDC.SV.W.0157.000000T0000Z-090617T2315Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
547 PM CDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CLARK...MEADE...SOUTHWESTERN FORD AND EXTREME
SOUTHEASTERN GRAY COUNTIES...
AT 545 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 3 MILES EAST OF MEADE...MOVING NORTHEAST
AT 30 MPH.
THIS THUNDERSTORM PRODUCED QUARTER SIZED HAIL AND BLEW DOWN TREE
LIMBS UP TO 6 INCHES IN DIAMETER ONE MILE EAST OF MEADE AT 536 PM.
* LOCATIONS IMPACTED INCLUDE...
MEADE...
FOWLER...
MINNEOLA...
RURAL RESIDENCES OF MEADE...NORTHWESTERN CLARK...SOUTHEASTERN GRAY
AND SOUTHWESTERN FORD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.
&&
LAT...LON 3700 10061 3745 10028 3755 10010 3746 9991
3699 10016
TIME...MOT...LOC 2245Z 221DEG 26KT 3732 10027
$$
01000
WWUS53 KDDC 172313
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT WED JUN 17 2009
KSC025-057-069-119-172321-
/O.EXP.KDDC.SV.W.0157.000000T0000Z-090617T2315Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
613 PM CDT WED JUN 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...MEADE...
SOUTHWESTERN FORD AND EXTREME SOUTHEASTERN GRAY COUNTIES EXPIRES AT
615 PM CDT...
* LOCATIONS IMPACTED INCLUDE...
FOWLER...
MINNEOLA...
RURAL RESIDENCES OF MEADE...NORTHWESTERN CLARK...SOUTHEASTERN GRAY
AND SOUTHWESTERN FORD COUNTIES.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER MEADE...NORTHWESTERN CLARK...SOUTHEASTERN
GRAY AND SOUTHWESTERN FORD COUNTIES.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST
MEADE...NORTH CLARK... AND SOUTHEAST FORD COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3700 10061 3745 10028 3755 10010 3746 9991
3699 10016
TIME...MOT...LOC 2311Z 225DEG 28KT 3744 10006
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:29 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 17, 3:29 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT WED JUN 17 2009 .DISCUSSION... DAYS 1-2... TEMPERATURES AND THUNDERSTORM PROBABILITIES ARE THE MAIN FORECAST CONCERNS. THE 12Z UA ANALYSIS SHOWED A LARGE UPPER TROUGH OVER THE WESTERN STATES. AT 250 MB AN 80 KNOT SPEED MAX WAS LOCATED OVER ARIZONA WHILE A 130 KNOT JET WAS COMING ONSHORE OVER THE PACIFIC NORTHWEST. SUBTLE DISTURBANCES WERE EVIDENT IN THE SOUTHWEST FLOW EAST OF THE MAIN TROUGH. ONE DISTURBANCE HAD LIFTED FROM THE MOUNTAINS OF NORTHERN MEXICO AND WAS CURRENTLY MOVING UP THROUGH EASTERN NEW MEXICO AND FAR WEST TEXAS. THIS DISTURBANCE HAD HELPED FOCUS SOME THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE ALONG THE TX/NM BORDER. FOR THIS EVENING THE MODELS PAINT SOME QPF ACROSS THE WESTERN PART OF THE CWA. THIS SEEMS REASONABLE GIVEN THE CURRENT RADAR TRENDS AND THE UPPER SPEED MAX LIFTING OUT INTO THE CENTRAL HIGH PLAINS TONIGHT. WILL ADD SOME SLIGHT CHANCE TO CHANCE POPS TO THE AREA BASICALLY WEST OF A HAYS TO DODGE CITY LINE THROUGH ABOUT 06Z. ON THURSDAY A NORTHERN STREAM SHORTWAVE WILL BE APPROACHING THE NORTHERN AND CENTRAL PLAINS. THE WEAKER LEAD SHORTWAVE MAY HELP VEER THE SURFACE FLOW TO THE SOUTHWEST DURING PART OF THE DAY BUT THINK THAT WINDS SHOULD BACK TO THE SOUTH IN THE AFTERNOON. AT ANY RATE MODEL SOUNDINGS SHOW DECENT MIXING. WITH WARM MID LEVEL TEMPERATURES IN PLACE HIGH TEMPERATURES SHOULD CLIMB INTO THE UPPER 90S WITH 100 DEGREE TEMPERATURES POSSIBLE AROUND MEDICINE LODGE. AS THE UPPER WAVE MOVES OUT THURSDAY NIGHT A COOL FRONT WILL PUSH SOUTHEAST ACROSS WESTERN KANSAS. MODEL SOUNDINGS SHOW SOME INSTABILITY IN PLACE AHEAD OF THE FRONT SO WILL KEEP THE CHANCE/SLIGHT CHANCE POPS INTACT. THE LATEST MODEL RUNS HAVE THE FRONT A LITTLE SLOWER AND STILL IN THE SOUTHEASTERN COUNTIES AT 12Z. WILL KEEP THE SMALL POPS INTO THE MORNING HOURS THERE BUT DIMINISH BY MIDDAY. BY 00Z SATURDAY THE NAM HAS THE FRONT STATIONARY ALONG OR JUST SOUTH OF THE OKLAHOMA BORDER WHILE THE GFS HAS IT A LITTLE FARTHER NORTH. COULD SEE A FEW STORMS DEVELOP ALONG THE FRONT SO WILL KEEP THE SLIGHT CHANCE POPS IN PLACE FOR THE SOUTHEAST. GERARD DAYS 3-7... THE MODELS HAVE DECENT AGREEMENT IN PLACEMENT OF LARGE SCALE SYNOPTIC FEATURES FROM AROUND FRIDAY THROUGH MONDAY. THE PATTERN MAY BE CHARACTERIZED BY A NW PACIFIC TROUGH/JET EJECTING SHORTWAVES ACROSS THE NORTHERN GREAT PLAINS. IN THE MEANTIME, A SUBTROPICAL HIGH OVER THE GULF STATE BEGINS TO RETROGRADE INTO THE LOWER MISSISSIPPI VALLEY/SOUTHERN PLAINS. THE RESULT WILL BE A REASONABLE LIKELIHOOD OF A QUASI-STATIONARY SURFACE BOUNDARY DRAPED SOMEWHERE FROM THE CENTRAL PLAINS STATES THROUGH THE UPPER MIDWEST UNDERGOING FRONTOGENESIS AT TIMES, AND A FOCAL POINT FOR MCS DEVELOPMENT NORTHEAST OF KANSAS, BUT BETTER CHANCES FOR AIRMASS-PULSE TYPE THUNDERSTORMS FOR CENTRAL KANSAS OR ISENTROPIC FORCED ASCENT SCATTERED RAIN AND THUNDER. THERE NOT AS MUCH CONFIDENCE IN TIMING OF EVENTS HOWEVER. THE MODELS INDICATE AT LEAST TWO UPPER JETS LIFTING NORTHEAST THROUGH THE EASTERN SIDE OF THE WESTERN TROUGH, BOTH OF WHICH WOULD PLACE SECTIONS OF THE CWA IN THE RIGHT EXIT REGION OF THE JET FOR A PERIOD. THE MOST LIKELY TIME FRAMES AT THIS TIME APPEAR TO BE LATE FRIDAY NIGHT THROUGH EARLY SUNDAY WHICH COULD ENHANCE THUNDERSTORM CHANCES. TIMING AND PLACEMENT OF THE FEATURE WILL LIKELY UNDERGO MANY CHANGES IN THE MANY MODEL RUNS TO COME THEREFORE CONFIDENCE IN ANYTHING HIGHER THAN 20 PERCENT CHANCES AT THIS POINT WOULD BE PREMATURE, HOWEVER MIXING MODELS OUTPUT WITH MOS GUIDANCE WOULD WARRANT 30 TO 50 PERCENT CHANCES FOR SATURDAY IN OUT SOUTHEAST SECTIONS. TEMPERATURES DURING THE PERIOD WILL BE EVEN MORE PROBLEMATIC AS CLOUD COVER WILL DRASTICALLY IMPACT TEMPERATURES ACROSS THE CENTRAL PLAINS. MOS GUIDANCE SUGGESTS COOLER UPPER 80S AS AS MOISTURE TRANSPORT INCREASES SATURDAY ALONG WITH CONVECTIVE CHANCES. OVERNIGHT LOWS WILL HOWEVER WILL BE QUITE MILD WITH LOW IN THE UPPER 60 TO NEAR OR AROUND 70 DEGREES IN THE PRATT-MEDICINE LODGE REGIONS. RUSSELL && AVIATION... MOISTURE RICH BOUNDARY LAYER JUXTAPOSED ACROSS A WARM SURFACE FRONT THIS AFTERNOON COULD BE THE FOCUS FOR +TSRA/CB, HOWEVER THE LIMITING FACTOR CONSIDERED THE LAST COUPLE OF DAYS ARE THE VERY WARM 700 MB TEMPERATURES IN THE 13-15 DEGREE RANGE. BETTER INSTABILITY IS FARTHER NORTHEAST, SO FOR TAF FORECAST PURPOSES WILL LEAVE TERMINALS DRY AND MONITOR FOR CONVECTIVE TRENDS AND UPDATE AS NEEDED. BOUNDARY LATER WINDS WILL CONTINUE TO BE MODERATE AND SOUTHWESTERLY BACKING FATHER WEST BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 98 67 91 / 20 0 20 10 GCK 67 97 66 89 / 30 0 20 10 EHA 65 97 64 89 / 30 0 10 10 LBL 66 98 66 89 / 30 0 10 10 HYS 69 97 68 89 / 20 0 30 10 P28 75 101 73 94 / 0 0 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/33
Hazardous weather outlook, Jun 17, 3:58 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT WED JUN 17 2009 KSZ030-031-043>046-061>066-074>081-084>090-182100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 358 PM CDT WED JUN 17 2009 /258 PM MDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING GENERALLY IN AN AREA FROM MEADE THROUGH DODGE CITY AND LARNED THROUGH STAFFORD...PRATT AND MEDICINE LODGE. A FEW OF THESE STORMS COULD PRODUCE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS ON THURSDAY NIGHT WITH A CHANCE FOR THUNDERSTORMS. A SLIGHT CHANCE FOR MORE THUNDERSTORMS WILL BE ON FRIDAY AND SATURDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.